Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Taking amiodarone. Suffer weakness, fatigue and difficulty in breathing. Taking medication for blood thinning. Stop amiodarone and finasteride?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5174 Questions
I have been taking 200mg of amiodarone for nearly 3 years as prescribed by my cardiologist. I have some problems including weakness, fatigue and more difficulty in breathing especially during physical activity. My familly doctor thinks I need a "holiday" from drugs. I also take several drugs including blood thinners, B/P meds and Finasteride for BPH. He thinks I should at least come off amiodarone and finasteride.
Posted Mon, 23 Sep 2013 in General Health
Answered by Dr. Chobufo Ditah 1 hour later
Brief Answer:
Talk to your cardiologist.

Detailed Answer:
Hi and thank you so much for this query.

I am so sorry to hear about your history of heart attack, enlarged prostate and the recent disturbing symptoms that you have.

From the information you have provided, you have risk factors for a possible heart failure(heart attack, hypertension), and your symptoms(especially feeling tired during physical activity) strongly suggest this. The best thing to do would be to investigate how well your heart is functioning.

I don't think a drug holiday is the immediate best thing to consider at this point when symptoms could represent another disease. Also, I always like to get the opinion of the various specialists before discontinuing any drug unless I have strong evidence to do so which I think it is lacking here.

My advice:
1. Talk with your cardiologist and have your heart investigated for proper functioning.
2. Let the cardiologists make this decision if no other problem is found to cause these symptoms but amiodarone. Amiodarone causes pulmonary, liver and thyroid dysfunctions which could explain these symptoms. You need regular appointments to follow this up while on amiodarone. Has this been the case with you?

So basically I want us to rule out possible causes of similar symptoms before attributing this to drugs.

Hope this addresses your query fully. Feel free to ask follow up questions for clarification if need be.
I wish you well.
Dr. Ditah, MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor